Canine Albuterol Toxicity

by Betty Lewis
    An inhaler on a coffee table may be too tempting for a dog to pass up.

    An inhaler on a coffee table may be too tempting for a dog to pass up.

    Dana Neely/Photodisc/Getty Images

    Albuterol is a bronchodilator that many people with lung disease use to help them breathe easier. A prescription drug, albuterol works by relaxing and widening the air passages, easing the flow of oxygen into the lungs. Dogs can also use it, but too much of it can have lethal consequences.

    Struggling to Breathe

    When the smooth muscles in your dog's airways contract, his lungs have a difficult time getting air. The condition is called bronchospasm, and it's often associated with asthma. Dogs don’t tend to suffer from asthma, a condition common among people and cats, but the effect of bronchospasm in a dog is the same as it is for the asthma sufferer. He may gasp, wheeze or cough, or even experience shortness of breath, gagging and fast breathing.

    Albuterol Clears the Way

    If your pup’s suffering from bronchitis or bronchospasm, the vet may recommend a bronchodilator to give him a breather. The Food and Drug Administration does not approve of albuterol for use in pets, but your vet can prescribe it for your dog. Albuterol in an oral form, as a syrup or tablet, is often prescribed to open bronchial airways. The oral form acts quickly, achieving its maximum effect in about two hours. It can also be administered by inhalation, supplying relief within five minutes and providing lasting help for three to six hours.

    Use as Directed

    Albuterol isn’t toxic for your pup if it's taken as directed by your vet. A proper dose of the drug can help him catch his breath; however, too much albuterol may cause a bad reaction. The potential response to an overdose of albuterol includes a rapid or irregular heart rate, rapid breathing, tremors, vomiting, hyperactivity, dilated pupils and hypersalivation. One of the particularly dangerous effects of albuterol toxicity is a low blood potassium level. This mineral is critical for healthy nerve and muscle function in a dog, and the drop in potassium contributes to the irregular breathing and heart rate that comes with an albuterol overdose. According to Cornell University's College of Veterinary Medicine, it can take as little as 30 minutes to as long as eight hours for signs of albuterol toxicity to show up in a dog.

    The Inhaler is Not a Chew Toy

    If your pup doesn’t have breathing challenges but you do, it’s vital to take care that he doesn’t get into your albuterol. Though it seems unlikely your dog would end up snacking on your inhaler, consider that many dogs love to chew and an inhaler may be just the right fit for his mouth. In fact, Pet Poison Helpline lists asthma inhalers as one of the top five hazardous handbag items. If your dog chews on your inhaler, he can suffer from canine albuterol toxicity. Inhalers contain concentrated doses of medication, allowing your pup to ingest massive amounts of albuterol at once, with potentially lethal consequences.

    Treating the Overdose

    Whether your dog is having a reaction to too much of his prescription or he got a blast from your inhaler, he’ll need a visit to the vet. The vet will run blood tests, and likely administer fluids and medication, to balance your pup’s electrolytes and counteract the albuterol’s impact. If you know your pup's had more than his share of albuterol, get him to the vet immediately for care.

    Photo Credits

    • Dana Neely/Photodisc/Getty Images

    About the Author

    Betty Lewis is a writer and editor specializing in pet care, animals, careers and emergency management. She previously ran an animal shelter, where she also served as a kennel attendant and dog trainer. Lewis holds a bachelor's degree in journalism, an M.B.A. and a master's degree in professional studies.

    Trending Dog Behavior Articles

    Have a question? Get an answer from a Vet now!